Alert archive / Arizona / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 4, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at May 16, 2007, 5:39 PM MST for Gila County, Arizona. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2007, 5:39 PM MST (00:39 UTC)
- Expired
- May 16, 2007, 6:15 PM MST
- In force
- 36 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County Gila County, AZ
The radar
The Phoenix radar (KIWA), 79 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 5:44 PM MST | HAIL 0.88 | Miami, AZ |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.7 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 795 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 2795 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPSR 170039 SVRPSR AZC007-170115- /O.NEW.KPSR.SV.W.0004.070517T0039Z-070517T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 539 PM MST WED MAY 16 2007 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA... THIS INCLUDES THE CITIES OF MIAMI AND GLOBE... * UNTIL 615 PM MST * AT 532 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GLOBE...AND MOVING NORTH AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLAYPOOL LAT...LON 3327 11090 3327 11070 3349 11067 3354 11094 $$ HV
2 follow-up statements
000 WWUS55 KPSR 170101 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 558 PM MST WED MAY 16 2007 AZC007-170115- /O.CON.KPSR.SV.W.0004.000000T0000Z-070517T0115Z/ GILA AZ- 558 PM MST WED MAY 16 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR SOUTH CENTRAL GILA COUNTY... AT 554 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE SEVERE THUNDERSTORMS BETWEEN SUPERIOR AND GLOBE... CAPABLE OF PRODUCING UP TO QUARTER SIZED HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. ONE INCH DIAMETER HAIL WAS REPORTED IN THE TOWN OF SUPERIOR AND 3/4 INCH DIAMETER HAIL IN THE TOWN OF MIAMI. LAT...LON 3327 11090 3327 11070 3349 11067 3354 11094 $$ HV
000 WWUS55 KPSR 170121 SVSPSR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 619 PM MST WED MAY 16 2007 AZC007-170129- /O.EXP.KPSR.SV.W.0004.000000T0000Z-070517T0115Z/ GILA AZ- 619 PM MST WED MAY 16 2007 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GILA COUNTY EXPIRED AT 615 PM MST... THE SEVERE THUNDERSTORM WARNING ISSUED EARLIER FOR THE MIAMI CLAYPOOL AREA EXPIRED AT 615 PM. STRONG THUNDERSTORMS HAVE MOVED NORTH TOWARD THE ROOSEVELT LAKE AREA. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE OVER SOUTHERN GILA COUNTY THRU 9 PM. LAT...LON 3327 11090 3327 11070 3349 11067 3354 11094 $$ HV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:55 PM MST, 1 hour 44 minutes earlier.
Area forecast discussion, May 16, 3:55 PM MST, 1 hour 44 minutes before
AZZ020>028-CAZ030>033-170600- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 355 PM MST WED MAY 16 2007 SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... AN INCREASE IN MOISTURE FROM THE SOUTHEAST WILL RESULT IN A CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY OVER THE HIGHER TERRAIN EAST OF PHOENIX THIS EVENING. STRONG GUSTY WINDS AND DENSE BLOWING DUST WILL BE POSSIBLE OVER PORTIONS OF THE SOUTH-CENTRAL DESERT AREAS... INCLUDING THE GREATER PHOENIX AREA...THIS EVENING...ALONG WITH A SLIGHT CHANCE FOR A THUNDERSTORM. THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS OVER THE HIGHER TERRAIN OF SOUTH CENTRAL ARIZONA THURSDAY AND FRIDAY. OTHERWISE...DRY WEATHER WITH MOSTLY CLEAR NIGHTS AND SUNNY DAYS THIS WEEKEND INTO THE MIDDLE OF NEXT WEEK. DAYTIME HIGHS WILL LOWER A FEW DEGREES BY EARLY NEXT WEEK AS A WEATHER SYSTEM PASSES MAINLY TO OUR NORTH. && .SHORT TERM... TONIGHT THROUGH SATURDAY... VISIBLE SATELLITE SHOWS WIDESPREAD THUNDERSTORM ACTIVITY NORTH OF THE RIM AND OVER NE PORTIONS OF THE STATE. LOTS OF MID-LEVEL MOISTURE CONTINUES TO CONVERGE INTO THIS AREA...EXPECT STORMS ALONG THE RIM TO BACKBUILD TO THE SOUTH-SOUTHWEST AS THE EVENING PROGRESSES. OUTFLOWS FROM THESE HIGHBASED STORMS COULD MAKE IT INTO THE PHOENIX METRO AREA...WHERE SFC DEWPOINTS HAVE STAYED IN THE UPPER 40S AND DAYTIME HEATING HAS BEEN AMPLE (UPPER 90S)... SUFFICIENT TO SUPPORT ADDITIONAL STORM DEVELOPMENT ACROSS THE CENTRAL DESERTS IN MARICOPA AND PINAL COUNTIES. SOME STORM ACTIVITY BECOMING MORE ORGANIZED AND MOVING NORTH FROM TUCSON...POSING SOME CONCERN FOR STRONG GUSTY OUTFLOWS TO PUSH INTO THE PHOENIX AREA FROM THE SOUTH. AS MENTIONED EARLIER...THE GFS MODEL SOUNDING HAS MODEST AMOUNT OF PWATER THAT QUICKLY ESTABLISHES OVER KPHX THIS EVENING (AROUND .80 IN)...AND SIMILAR AMOUNTS INTO HIGHER TERRAIN OF ERN ZONES. HOWEVER...SOUNDING PROFILES ARE INVERTED-V...SO THE MAIN THREAT FROM THESE STORMS WILL BE HIGH BASED THUNDERSTORMS...STRONG GUSTY OUTFLOW WINDS UP TO 40 KTS...AND AREAS OF BLOWING DUST ACROSS THE DESERTS THAT COULD RAPIDLY REDUCE VISIBILITY. THE UPPER LEVEL DISTURBANCE SLOWLY MOVES EAST OVERNIGHT...AND ACTIVITY/POPS WILL DIMINISH...LINGERING OVER THE HIGHER TERRAIN OF SOUTHERN GILA COUNTY INTO THE EARLY MORNING HOURS. THURSDAY AND FRIDAY BOTH HOLD FOR A SIMILAR SCENARIO...WITH SUFFICIENT MOISTURE IN PLACE AND GOOD INSOLATION...COULD SEE AFTERNOON AND EVENING THUNDERSTORMS FORM AGAIN NORTH AND EAST OF PHOENIX. OTHERWISE...DRY WEATHER WITH MOSTLY CLEAR NIGHTS AND SUNNY DAYS WITH DAY TO DAY TEMPERATURE CHANGE IS EXPECTED THE REST OF THIS WEEK...ESPECIALLY IN SOUTHEAST CALIFORNIA INTO SOUTHWEST ARIZONA WHERE A DRY W-SWLY FLOW WILL PREVAIL. && .LONG TERM... SATURDAY NIGHT THROUGH WEDNESDAY... ENSEMBLE GUIDANCE AND LATEST OPERATIONAL ECMWF/GFS SUPPORT IDEA THAT PRINCIPAL UPPER LEVEL RIDGE POSITIONS WILL BE OVER THE EASTERN THIRD OF THE U.S. AND JUST OFF THE WEST COAST...WITH PRINCIPAL TROUGH OVER THE WEST-CENTRAL UNITED STATES. AS FAR AS DAY-TO-DAY DETAILS ARE CONCERNED...DURING SUN-TUE PERIOD...VIGOROUS WEATHER DISTURBANCE IS PROGGED TO MOVE EAST ACROSS NORTHWEST/NORTH-CENTRAL STATES...MAINLY NORTH OF OUR FORECAST AREA. AS THIS OCCURS...700 MB FLOW EXPECTED TO MAINTAIN A SOUTHERLY COMPONENT WHICH SHOULD HELP MAINTAIN SOME LOW-MID LEVEL MOISTURE OVER THE REGION. SO...KEPT DEW POINTS NEAR OR SLIGHTLY ABOVE CLIMO...ESPECIALLY MON-TUE. 500 MB HEIGHTS FORECAST TO LOWER ABOUT 60 GPM FROM CURRENT LEVELS...TO AROUND 5760 GPM...BY MONDAY AFTN THRU TUESDAY...AND LOW-LEVEL TEMPS FORECAST TO LOWER A BIT EACH DAY SUN THRU TUES...SO HAVE MIRRORED THIS TREND IN MAX TEMP FORECAST...WITH MAX TEMPS NEAR OR SLIGHTLY ABOVE CLIMO BY NEXT TUESDAY (MID TO UPPER 90S OVER MOST OF THE LOWER DESERT). BY THE MIDDLE OF NEXT WEEK...TROUGH AXIS EDGES OFF TO OUR EAST WHILE RIDGE BEGINS TO BUILD IN FROM THE WEST...WHICH SHOULD RESULT IN WARMER MAX TEMPS AND LOWER SFC DEW POINT TEMPS. && .AVIATION... AN UPPER LEVEL DISTURBANCE MOVING THROUGH SOUTH-CENTRAL ARIZONA WILL INCREASE CHANCES OF ISOLD SHWRS/TSTMS MAINLY OVER THE HIGHER TERRAIN EAST OF PHOENIX THIS EVENING. HOWEVER...GIVEN RATHER ORGANIZED LOOK TO CONVECTION CURRENTLY AFFECTING TUCSON METRO AND POINTS NORTH... EXPECT GUSTY SOUTHEAST WINDS AND AREAS OF DENSE BLOWING DUST TO PUSH NORTH AND WEST ACROSS SOUTHEAST PINAL COUNTY DURING THE NEXT COUPLE OF HOURS...AND AFFECT THE PHOENIX METRO AREA...INCLUDING KIWA AND KPHX...AS EARLY AS 7 PM (0200Z) THIS EVENING. VSBY COULD BE LOWER THAN CURRENT TAFS INDICATE...WILL WATCH CLOSELY AND UPDATE TAFS AS NEEDED. ALSO...ISOLATED STORMS WILL LIKELY BE TRIGGERED OVER AND NEAR KIWA/KPHX BY THE OUTFLOW WINDS. NOT EXPECTING QUITE AS MUCH ACTIVITY OVER SOUTH-CENTRAL DESERT THURSDAY EVENING...WITH FOCUS OF STORM ACTIVITY A BIT FURTHER EAST. MEANWHILE...NO SIG WEATHER EXPECTED TO AFFECT WRN TAF SITES (KIPL...KBLH... KYUM) OVER THE NEXT SEVERAL DAYS. SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL FOR MORE DETAILED INFORMATION. AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... STRONG HIGH PRESSURE WILL DOMINATE THE WEATHER FOR THE REST OF THE WEEK...WITH THE ATMOSPHERE DRY AND STABLE OVER ALL BUT EASTERN ARIZONA. INCREASED MOISTURE OVER THIS PORTION OF THE STATE WILL KEEP A THREAT OF AFTERNOON AND EVENING THUNDERSTORMS...MAINLY DRY...OVER THE HIGHER TERRAIN EAST OF PHOENIX (SOUTHERN GILA COUNTY) THROUGH SATURDAY. A DRY SOUTHWEST FLOW WILL SET UP SUNDAY INTO EARLY NEXT WEEK...BRINGING SLIGHTLY COOLER TEMPERATURES AND OCCASIONAL AFTERNOON AND EVENING BREEZES TO THE AREA. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX MEYERS/DG
Hazardous weather outlook, May 16, 6:11 AM MST, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE PHOENIX AZ 611 AM MST WED MAY 16 2007 AZZ022-023-027-028-171315- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 611 AM MST WED MAY 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP EAST OF THE PHOENIX METRO AREA THIS AFTERNOON AND EVENING. THE THUNDERSTORMS WILL LIKELY GENERATE OUTFLOW BOUNDARIES...WITH WINDS GUSTING TO 40 MPH OR HIGHER...WHICH WILL MOVE INTO MARICOPA AND NORTHWEST PINAL COUNTIES FROM THE EAST. THE STRONG WINDS WILL CAUSE AREAS OF BLOWING DUST TO DEVELOP...REDUCING VISIBILITY TO TWO MILES OR LESS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP EAST OF PHOENIX AGAIN THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ024-171315- SOUTHERN GILA/TONTO NF FOOTHILLS- 611 AM MST WED MAY 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON AND EVENING. SOME OF THE STRONGER THUNDERSTORMS COULD PRODUCE STRONG WINDS IN EXCESS OF 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. SPOTTER ACTIVATION WILL NOT BE NEEDED. INIGUEZ
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 5:03 PM MST | Dust Storm Warning | PSR | 117 min | |
| May 16, 6:37 PM MST | Severe Thunderstorm Warning | PSR | Gila | 38 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.